North Carolina, 2007

Hail in North Carolina, June 5, 2007

June 5, 2007 · NWS ILM · 2 events in 2 counties and zones

A strong trough pushed into North Carolina, spawning severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong trough pushed into North Carolina, spawning severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 5, 2:40 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 2:40 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION THROUGH
TONIGHT. A WEAKENING COLD FRONT WILL MOVE SOUTH INTO THE CAROLINAS
WEDNESDAY AND DISSIPATE ON THURSDAY. ANOTHER WEAK FRONT WILL
AFFECT THE REGION SUNDAY AND MONDAY...BUT HOT AND DRY CONDITIONS
ARE EXPECTED TO PERSIST.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY/...
TEMPS RIGHT AROUND 90 IN MOST PLACES..BUT AS SEA BREEZE
PENETRATED INLAND TEMPS DROPPED A COUPLE OF DEGREES ALONG THE
COAST. DEWPOINTS TO NEAR 70 ALONG COAST AND NEAR 60 INLAND. WILL
REMAIN IN A W TO SW FLOW THROUGH THIS EVENING. A BROAD SURFACE
TROUGH WILL MOVE OVER OUR LOCAL AREA INTO THIS EVENING AS
SHORTWAVE IMPULSES MOVE AROUND THE THE 500 MB TROUGH MOVING INTO
THE OHIO VALLEY HELPING TO PROVIDE SOME FOCUS FOR SHOWER AND
THUNDERSTORMS THIS AFTERNOON. ALSO WILL SEE A BIT OF JET ENERGY AS
WE MOVE INTO THIS EVENING TO PROVIDE ADDITIONAL SUPPORT. SOUTH
CAROLINA ZONES NOW UNDER A SLIGHT RISK FOR DAY 1. LIS TO -5 AND
CAPE NEAR 1400 FOR THIS AFTERNOON INTO THIS EVENING. THE WINDS
FROM SURFACE THROUGH LOWER LEVELS SHOW WINDS INCREASE OUT OF THE
SW FROM 15 TO 30 KTS THROUGH 1500 FT. THE MAIN STEERING FLOW FOR
ANY STORMS THAT DEVELOP WILL BE OUT OF THE W NEAR 20 KTS. WRF
SHOWS SPOTTY QPF IN CLUSTERS OF SHOWERS OR THUNDERSTORMS MAINLY
FROM 21Z TO 06Z.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
WEAKENING BACKDOOR FRONT WILL DROP INTO THE AREA WEDNESDAY...BUT
OFFERS LITTLE HOPE FOR PRECIPITATION. CONVERGENCE ALONG THE FRONT
LOOKS PRETTY WEAK...AND LOW-LEVEL MOISTURE IS STILL UNIMPRESSIVE.
EXPECT TO MIX DOWN DEWPOINTS AROUND 60 AWAY FROM THE WATER. MODEST MID-
LEVEL CAP ON WEDNESDAY GETS STRONGER ON THURSDAY...WITH H7 TEMPS
WARMING TO +6 TO +8 DEPENDING ON WHICH MODEL YOU BELIEVE.

MAX TEMPS AROUND 90 AWAY FROM THE WATER WED...AND LOWER TO MID 90S
ON THU...NOT DEVIATING TOO FAR FROM GUIDANCE NUMBERS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MID LEVEL SUBTROPICAL RIDGE SHOULD HAVE BROKEN DOWN BY SATURDAY
AND A SLOW MOVING FRONT WILL BEGIN IS SLOW TREK THROUGH THE
AREA.CURRENT THOUGHTS ARE THAT THE BOUNDARY WILL BE TO OUR SOUTH.
THIS WILL HELP IN COOLING OF HIGH TEMPERATURES FROM THE MID 90S
INLAND ON SATURDAY TO NEAR 90 BY TUES. MODELS CONTINUE TO SHOW
DEEP MOISTURE LACKING THROUGH THE PERIOD WITH THE BEST MOISTURE ON
SATURDAY AND THIS MOISTURE DOES NOT LOOK THAT SUBSTANTIAL SO WILL
GO WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS FOR THIS DAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SEA BREEZE IS PINNED TO THE COAST THIS AFTERNOON EXCEPT SOUTHEAST NC
WHERE SOME INLAND PENETRATION IS OCCURRING. STILL THINK ISOLATED
CONVECTION IS POSSIBLE IN THE NEXT HOUR OR SO ALONG THE SEA BREEZE
BUT DUE TO LIMITED COVERAGE HAVE KEPT ACTIVITY JUST IN THE VICINITY
OF THE COASTAL TERMINALS. THE MAIN AREA OF CONVECTION SHOULD FIRE UP
IN THE NEXT SEVERAL HOURS ALONG A WEAK TROUGH JUST EAST OF FLO/LBT.
THIS CONVECTION WILL SHIFT EAST TO THE COASTAL TERMINALS BY 00Z.
THERE IS STILL A QUESTION OF THE AMOUNT OF COVERAGE THUS HAVE OPTED
TO USE TEMPO GROUPS IN TAFS. ALSO...CONVECTION COULD DISSIPATE SOME
BY THE TIME IT REACHES THE MARINE LAYER NEAR THE COASTAL TERMINALS.
A SECOND TROUGH WILL APPROACH FROM THE NORTHWEST OVERNIGHT BUT HAVE
PLAYED DOWN ANY PRECIP WITH IT. AREAS THAT RECEIVE RAINFALL THIS
AFTERNOON CAN EXPECT SOME MVFR BR TO DEVELOP OVERNIGHT AS THE WIND
FIELD ABATES WITH APPROACH OF THE TROUGH. FOG DEVELOPMENT WILL BE
HINDERED BY BROKEN VFR CEILINGS. VFR EXPECTED WEDNESDAY MORNING WITH
NORTHWEST WINDS AROUND 10 KNOTS.

CHANCE OF IFR THURSDAY MORNING. ISOLATED AFTERNOON/EVENING
THUNDERSTORMS POSSIBLE THROUGH SATURDAY.

&&

.MARINE...

NEAR TERM /TONIGHT/...
SEAS INCREASING TO SMALL CRAFT CRITERIA THIS EVENING IN NORTHERN 2
ZONES WITH EXERCISE CAUTION ELSEWHERE AS SW GRADIENT TIGHTENS FOR A
BRIEF PERIOD. BY MORNING WINDS AND SEAS WILL DECREASE BELOW SCA
CRITERIA. WILL SEE SOME SPOTTY SHOWERS AND THUNDERSTORMS OVER WATERS
THROUGH TONIGHT.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
BENIGN WINDS AND SEAS EXPECTED THROUGH THE PERIOD. WEDNESDAY MAY
AT LEAST BRIEFLY SEE LIGHT AND VARIABLE WINDS WITH THE FRONT A
SHORT DISTANCE TO THE NORTH. OTHERWISE MAINLY S/SW FLOW WILL BE
DOMINATED BY THE DAILY SEABREEZE.

LONG TERM /FRIDAY THROUGH SUNDAY/...
THE ONLY SIGNIFICANT EVENT IN THIS TIME PERIOD WILL BE THE VEERING
OF THE WINDS TO THE NORTH WITH THE WEAK FRONTAL PASSAGE. FORECAST
SEAS AND WINDS ARE EXPECTED TO REMAIN BELOW 15 KNOTS AND SEAS BELOW
4 FT WITH WEAK GRADIENT OVER THE WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RGZ
SHORT TERM...RAS
LONG TERM...HAWKINS
AVIATION...47
Hazardous weather outlook, Jun 5, 3:16 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
416 PM EDT TUE JUN 5 2007

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-062030-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
416 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING...AND MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ250-252-254-256-062030-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
416 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAS

In the hours before

Special weather statement, Jun 5, 4:31 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
531 PM EDT TUE JUN 5 2007

SCZ017-023-032-039-052245-
MARLBORO-DARLINGTON-FLORENCE-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...DARLINGTON...FLORENCE...
KINGSTREE
531 PM EDT TUE JUN 5 2007

...STRONG THUNDERSTORMS MOVING EAST...

AT 530 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF
SHOWERS AND EMBEDDED STRONG THUNDERSTORMS FROM JUST SOUTH OF
HARTSVILLE...SOUTH TO NEAR NIXONVILLE. THESE STORMS WERE PUSHING
EAST AT 15 TO 20 MPH AND WILL BE NEAR DARLINGTON...TIMMONSVILLE
AND CADES BY 545 PM...PUSHING TO NEAR FLORENCE BY 6 PM. VERY HEAVY
RAIN...DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND
POSSIBLE HAIL WILL ACCOMPANY THESE STORMS.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS FOR THE LATEST STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

43
Local storm report, Jun 5, 5:48 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
648 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             SELLERS                 34.28N 79.47W
06/05/2007  E0.88 INCH       MARION             SC   EMERGENCY MNGR

            NICKEL SIZE HAIL WAS REPORTED

&&

LOEWENTH
Local storm report, Jun 5, 5:52 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             CADES                   33.78N 79.78W
06/05/2007  E0.75 INCH       WILLIAMSBURG       SC   TRAINED SPOTTER

&&

LOEWENTH

The radar

The Wilmington radar (KLTX), 22 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brunswick

When
June 5, 5:53 PM EST
Where
Brunswick County, 5 mi NE of Supply
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.071, -78.208

Quarter size hail was reported on Hwy 17 at mile marker 29.

Hail, Columbus

When
June 5, 6:30 PM EST
Where
Columbus County, Chadbourn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.320, -78.820

Penny to quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38499, 38502.